Kentucky, 2012Damaging Wind in Kentucky, May 4, 2012
May 4, 2012 · NWS LMK · 1 event in 1 county or zone
A bow echo weakened as it approached the Ohio River just west of Louisville, sparing the crowd of more than 100,000 assembled at Churchill Downs for the running of the Kentucky Oaks. However, the southern edge of this short convective line remained strong and brought an isolated damaging wind gust to Nelson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bow echo weakened as it approached the Ohio River just west of Louisville, sparing the crowd of more than 100,000 assembled at Churchill Downs for the running of the Kentucky Oaks. However, the southern edge of this short convective line remained strong and brought an isolated damaging wind gust to Nelson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 2:21 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, May 4, 2:21 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT FRI MAY 04 2012
.Short Term (Tonight through Saturday night)...
Issued at 320 PM EDT May 4 2012
Main concern is in the near term, as a bowing line of thunderstorms
over SW Indiana approaches the area. Expect severe winds and
excessive lightning, mainly in the I-64 corridor for the next few
hours, and the short-term will key on that. Environment south of WW
238 is fairly capped, and POPs heading into early evening will be
limited to 20-30 in those areas. Routine forecast products will be
taking a back seat to statements and warnings, especially as this
activity traverses the Louisville Metro roughly between 5 and 6 PM.
Still taking models with a grain of salt as they have not locked on
with what is going on now. That said, still carrying low-end likely
POPs for tonight as the front drops southward to near the Ohio
River. SVR threat should be diminishing rapidly around sunset.
General trend in POP on Saturday will be downward, but it is
too difficult to time any impulses in the flow aloft. With a front
hung up across Kentucky and still a juicy atmosphere, will not drop
POPs below 20-30, and that will be late in the day. Actually taper
down to a dry forecast Saturday night.
.Long Term (Sunday through Friday)...
Issued at 310 PM EDT May 4 2012
With a weak sfc front situated over the area Sunday, isolated
showers/t-storms will be possible Sunday and Sunday evening.
However, an upper ridge will become established over the area on
Sunday limiting convective development. A cap is apparent for Sun
afternoon on GFS soundings.
By late Sun night/early Monday morning, pre-frontal convection ahead
of an approaching cold front will enter our western forecast area.
Latest models indicate that we would be warm sectored on Monday with
convection likely in a warm moist unstable environment. The cold
front looks to pass through the region Monday night with perhaps the
strongest convection accompanying the front or just ahead of the
front where the best dynamics are available. It's a little tough to
nail down timing at this point, but strong to possibly severe storms
look possible Monday afternoon/night.
Sunday/Monday temperatures will be warm in the low to mid 80s for
highs and mid to upper 60s for lows.
Following the cold front, the rest of the week will be cooler
(slightly below normal). Some lingering showers will stick around
with waves in the upper trough behind the cold front. A rumble of
thunder may still be possible early Tues. Models vary on how
quickly the upper trough will move east into the New England
states. Most models follow a more progressive soln like the 12Z
GFS. However, the ECMWF and a few ensemble members indicate a
slower solution so will keep POPs in through Wed. May need to
remove them if models lock onto a more progressive soln.
Temperatures will be in the upper 60s to mid 70s for highs
Tues-Fri. Thurs-Fri look dry at this point with upper ridging over
the area.
&&
.Aviation (18Z TAF Issuance)...
Updated at 110 PM EDT May 4 2012
Juicy low-level atmosphere has allowed quite a bit of strato-cu to
develop, especially over SDF and LEX which are now carrying high-end
MVFR ceilings.
Low-confidence forecast especially at SDF and LEX. Could make a
strong argument to carry VCTS for much of the next 24 hrs, but very
difficult to pin down any better than that. Will start VCTS around
mid-afternoon as convection pops in the heat of the day, and carry
it through the night as one or more complexes may roll through, with
the front dropping ever closer to the Ohio River. BWG is the only
point that I have real confidence in, or at least believe the most
likely scenario is no storms. Included some MVFR fog for BWG around
daybreak, while SDF and LEX will likely be convection or nothing.
For Saturday the front hangs up very close to SDF and LEX. Will keep
a variable wind directon there. So hard to time any convective
impulses, that the best course of action seems to be VFR with a
mid-level ceiling. BWG should stay south of the front with light SW
winds.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Short Term.......RAS
Long Term........AMS
Aviation.........RAS
Hazardous weather outlook, May 4, 2:29 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT FRI MAY 4 2012
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>056-
051930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-
329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THROUGH TONIGHT.
THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA LATE THIS AFTERNOON
INTO THIS EVENING. SOME SEVERE STORMS ARE LIKELY WITH DAMAGING
WINDS...THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT
THROUGH 10 PM EDT...9 PM CDT. THE GREATEST RISK FOR SEVERE WEATHER
WILL BE ALONG THE I-64 CORRIDOR. FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL ALSO BE A SERIOUS THREAT WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE
FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO
POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF
AND ALONG A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE
THIS AFTERNOON AND TONIGHT.
KYZ037-042-043-049-057-061>067-070>078-081-082-051930-
HARRISON KY-BOURBON KY-NICHOLAS KY-CLARK KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THROUGH TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON
OR EARLY EVENING. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE
WITH DAMAGING WINDS OR LARGE HAIL. STORMS ARE EXPECTED TO INCREASE
IN COVERAGE THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE
FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO
POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF
AND ALONG A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE
THIS AFTERNOON AND TONIGHT.
RAS/AMS
In the hours before
Local storm report, May 4, 3:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST IRELAND 38.42N 87.00W
05/04/2012 E60 MPH DUBOIS IN BROADCAST MEDIA
SOME TREES REPORTED DOWN.
&&
EVENT NUMBER LMK1200598
SZAPPANOSLocal storm report, May 4, 3:19 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST ECKERTY 38.32N 86.62W
05/04/2012 E60 MPH CRAWFORD IN LAW ENFORCEMENT
&&
EVENT NUMBER LMK1200599
SZAPPANOSLocal storm report, May 4, 3:34 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
434 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 1 W HANCOCK CHAPEL 38.38N 86.21W
05/04/2012 HARRISON IN LAW ENFORCEMENT
SOME TREES REPORTED DOWN.
&&
EVENT NUMBER LMK1200600
SZAPPANOSLocal storm report, May 4, 3:37 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
437 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 W HANCOCK CHAPEL 38.38N 86.21W
05/04/2012 HARRISON IN LAW ENFORCEMENT
SOME TREES REPORTED DOWN.
&&
CORRECTED EVENT TIME
EVENT NUMBER LMK1200600
SZAPPANOSSpecial weather statement, May 4, 4:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT FRI MAY 4 2012
KYZ029-038-045-042145-
BULLITT-NELSON-SPENCER-
521 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 45 MPH WINDS...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHEPHERDSVILLE...AND MOVING EAST AT 35 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR...HALF INCH HAIL...AND STRONG GUSTY
WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SHEPHERDSVILLE...
BARDSTOWN...
BROWNINGTON AND SOLITUDE...
LENORE AND DEATSVILLE...
COXS CREEK AND HUNTERS...
BOURBON SPRINGS AND WITHROW...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
112 AND 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3807 8571 3801 8524 3788 8533 3782 8536
3776 8543 3791 8577
TIME...MOT...LOC 2120Z 290DEG 29KT 3796 8562
EERLocal storm report, May 4, 4:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG JASPER 38.39N 86.94W
05/04/2012 DUBOIS IN EMERGENCY MNGR
FEW TREES DOWN SOUTHEAST SIDE OF JASPER.
&&
EVENT NUMBER LMK1200601
SZAPPANOSThunderstorm Wind, Nelson
- When
- May 4, 4:30 PM EST
- Where
- Nelson County, 0.5 mi SE of Bourbon Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.846, -85.472
A spotter reported many large branches downed. He estimated a peak wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, May 4 to 5, 20121 death · $760,000 · 50 kt wind · 7 events
- Hail in Nebraska, May 4, 2012$6.8 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 4, 2012$159,000 · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 4 to 5, 2012$308,000 · 3 events
- Tornadoes and Hail in Minnesota, May 4, 2012$250,000 · EF0 · 5 events
- Tornado and Hail in Iowa, May 4, 2012$55,000 · EF1 · 10 events
- Flash Flooding and Flood in Ohio, May 4, 2012$101,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 4, 2012$94,000 · 61 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 4, 2012$50,000 · 1 in hail · 2 events
- Hail in Nebraska, May 4, 20122.75 in hail · 25 events
- Hail and Damaging Wind in Iowa, May 4, 2012$22,000 · 1 in hail · 8 events
- Tornadoes and Hail in Iowa, May 4, 2012$5,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369007.